Pennsylvania, 2013

Hail and Damaging Winds in Pennsylvania, April 10, 2013

April 10, 2013 · NWS CTP · 19 events in 11 counties and zones

A large subtropical ridge over the western Atlantic and adjacent southeastern United States pumped unseasonably warm air and rich moisture into the Ohio Valley and Mid-Atlantic. This ring-of-fire pattern of moderate instability and strong deep layer wind shear on the northern periphery of the upper-level ridge was conducive for the development of several early-season thunderstorm complexes…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$61,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A large subtropical ridge over the western Atlantic and adjacent southeastern United States pumped unseasonably warm air and rich moisture into the Ohio Valley and Mid-Atlantic. This ring-of-fire pattern of moderate instability and strong deep layer wind shear on the northern periphery of the upper-level ridge was conducive for the development of several early-season thunderstorm complexes (QLCS/MCS). The severe storms with embedded bow echoes moved eastward from the Ohio Valley along and south of a strong low-level frontal zone and produced damaging winds and marginally severe hail in central Pennsylvania during the afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Apr 10, 7:05 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 10, 7:05 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
805 AM EDT WED APR 10 2013

.SYNOPSIS...
AN EAST-WEST FRONTAL BOUNDARY WILL CONTINUE TO WAVER OVER CENTRAL
PENNSYLVANIA INTO THURSDAY. A DYNAMIC STORM SYSTEM CROSSING THE
CENTRAL UNITED STATES WILL SEND A STRONG COLD FRONT THROUGH THE
REGION ON FRIDAY. COOLER TEMPERATURES ARE EXPECTED OVER THE
WEEKEND WITH ANOTHER WARMING TREND LIKELY INTO EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED GRIDS WITH LATEST OBSERVATIONS AND TWEAKED TO A MODEL
BLEND OVER NEXT 36 HOURS. THERE STILL ARE SOME SHOWERS NEAR THE
NY/PA BORDER WHERE THERE IS QUITE A PESKY FRONTAL BOUNDARY. THE
LIGHTNING STRIKES IN THESE SHOWERS...MORE TO WEST...IS
DIMINISHING. NICE BOUNDARY WITH TEMPERATURES IN THE 40S ACROSS
SOUTHERN NY AND 5OS ON THE PA SIDE AND ABOUT 80 MILES SOUTH
MORNING TEMPERATURES WERE MORE JUNE-LIKE THAN APRIL WITH READINGS
IN THE 6OS TO LOW 70S.

DEW POINTS IN THE WARM AIR...ON OUR SIDE OF THE BOUNDARY ARE QUITE
HIGH FOR APRIL IN THE 50S. THE OLD 1970S-80S APRIL SEVERE WEATHER
RULE OF DEW POINTS OVER 55 COULD COME INTO PLAY TODAY.

MOST GUIDANCE SHOWS TEMPERATURES IN THE LOWER 80S PUSHING INTO AT
LEAST CENTRAL PA WITH A VERY TIGHT FRONTAL BOUNDARY NEAR THE PA/NY
BORDER. VERY STRONG TEMPERATURE GRADIENT NORTHERN PA/SOUTHERN NY.
TEMPERATURE ERRORS OF 10-15 DEGREES POSSIBLE IN OUR NORTHERN TIER
TODAY DEPENDING ON WHERE THE BOUNDARY SPENDS MOST OF ITS DAY.

ALL GUIDANCE SHOWS AN INSTABILITY SURGE INTO WEST/SOUTHWEST PA. NOT
SURPRISINGLY SLIGHT RISK AREA COMES INTO THE REGION. RAP AND NAM
SOLUTIONS VARY ON THIS TODAY. BUT THERE IS A CLEAR RING-OF-FIRE
FLOW IN OUR REGION WITH A SURGE OF HIGH PW AIR AND STRONG LOW-
LEVEL WESTERLY FLOW COMBINED WITH INSTABILITY IMPLYING AN INCREASED
RISK OF SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON. CAPE
VALUES OF 600-1200JKG-1 IN MOST GUIDANCE ALONG WITH +2SD PW
ANOMALIES IMPLIES TODAY WILL BE MORE LIKE A JUNE THAN APRIL AFTERNOON.

BEST RAIN AND HEAVIEST RAIN WOULD LIKELY BE IN THE STORMS THAT
EVOLVE ALONG AND THE BOUNDARY NEAR THE NY BORDER TODAY. KEPT
CATEGORICAL POPS AND BEST RAINFALL VALUES IN NORTHERN PA AND MUCH
LOWER IN SOUTHERN PA. IF WE GET CONVECTION IT COULD ORGANIZE INTO
BOWING SEGMENTS AND WOULD LIKELY MOVE PRETTY MUCH EAST-EAST-
SOUTHEAST ACROSS THE STATE. PREVIOUS DISCUSSION ALLUDED TO 4KM
NAM CONVECTION IMPLYING SOME BOW-LIKE SEGMENTS LATER THIS
AFTERNOON.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
KEY POINT FOR THURSDAY IS THE BOUNDARY AND HOW FAR SOUTH IT SAGS.
BIG POTENTIAL ERRORS IN TEMPERATURE AND SENSIBLE WEATHER FORECAST
ACROSS MUCH OF NORTHERN THIRD OF PA THURSDAY.

PREVIOUS DISCUSSION....AMPLIFIED UPPER- LEVEL TROUGH WILL EVOLVE OVER THE
CENTRAL CONUS AND TAKE ON A NEGATIVE TILT CROSSING THE MS RVR...AS
SHORTWAVE IMPULSE WITHIN THE BASE OF THE TROUGH ACCELERATES E/NEWD
FROM SRN TX THRU THE LWR MS/TN VLY INTO THE CENTRAL APPALACHIANS.
MEANWHILE...TRIPLE PT LOW FROM DES MOINES IA TO CHICAGO IL WILL
TRACK EWD INTO THE GRT LKS/UPPER OH VLY WITH TRAILING COLD FRONT
SWEEPING EWD TO THE APPALACHIAN SPINE BY 12Z FRI.

CONCEIVABLY THE STNRY/WARM FRONT DRAPED OVER CENTRAL PA SHOULD
LIFT BACK NWD AS THE MIDWEST FRONTAL SYSTEM BEGINS TO LIFT NEWD
TOWARD THE GRT LKS/OH VLY. HOWEVER NAM/GFS SUGGEST A BACKDOOR
SCENARIO MAY OCCUR AS THE BNDRY SLIPS SWD TOWARD THE MASON DIXON
LINE. THE RESULT IS A VERY TRICKY/LOW CONFIDENCE TEMP FCST WITH
BIG-BUST POTENTIAL. BASED ON PREV THINKING...I WEIGHTED THE FINAL
BLEND ON THE WARM-SIDE OF THE GUIDANCE CLOSER TO THE ECMWF/RGEM
FOR TEMPS WHICH WOULD ALLOW FOR ONE MORE VERY MILD DAY. TO GET A
SENSE OF THE UNCERTAINTY...THE SPREAD IN THE GEFS MOS FOR UNV IS
15 DEGS AND 23F IN THE ECENS MOS. PCPN-WISE THE HIGHEST POPS
REMAIN OVER THE NRN TIER DURING THE DAY BUT QUICKLY INCREASE FROM
WEST TO EAST THUR NGT AHEAD OF EWD SURGING COLD FRONT.

THE MEAN POSITION OF THE LARGE SCALE UPPER TROUGH SHOULD REMAIN
CENTERED ACROSS THE GREAT LAKES WITH SEVERAL EMBEDDED SHORTWAVE
IMPULSES GYRATING AROUND THE CENTER. THE MAIN IMPULSE TO INFLUENCE
HEAVY RAIN AND LOW-TOPPED NCFRB POTENTIAL SHOULD CROSS THE REGION
BTWN 12-18Z FRI. THE GFS IS STILL ABOUT 6HRS FASTER THAN THE ECMWF
IN SHIFTING ITS HVY QPF AXIS OUT OF CENTRAL PA. STRONG DYNAMICS
COUPLED WITH AMPLE MSTR/HIGH PWATS SHOULD LEAD TO MOD TO LOCALLY
HEAVY RAFL AMTS ALONG THE FRONTAL BAND. CONDS WILL DRY OUT LATER
FRI AFTN INTO FRI NGT WITH ANOTHER S/W AND SECONDARY COLD FRONT
PUSHING EWD THROUGH THE CWA...USHERING IN THE COOLER AIR FOR THE
WEEKEND. SCT RA/SN SHOWERS ARE POSSIBLE FRI NGT IN THE FAVORED
UPSLOPE AREAS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
CYCLONIC FLOW PATTERN WILL PREVAIL THROUGH THE WEEKEND AS UPPER
LOW MOVES EWD THRU ONTARIO AND NRN MAINE. ANOTHER S/W TROUGH
SHOULD SWEEP THROUGH ON SATURDAY AND MAY TRIGGER A BAND OF
SHOWERS. HIGH PRESSURE WILL BUILD INTO THE CWA ON SUNDAY. TEMPS
SHOULD AVG NEAR TO BELOW NORMAL BEFORE MODERATING INTO EARLY NEXT
WEEK.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
CURRENTLY SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
NORTHERN TIER OF PA BRINGING IFR CIGS AND VSBYS TO BFD. EXPECT
THESE PERIODS OF IFR AND MAINLY MVFR CIGS AND VSBYS THROUGH MOST
OF THE DAY. THESE CONDITIONS WILL SLOWLY SPREAD OVER THE WESTERN
AND CENTRAL TAF SITES THROUGH MIDDAY. THE SOUTHEASTERN TAF SITES
SHOULD REMAIN VFR TODAY...THROUGH AFTERNOON CONVECTION ASSOCIATED
WITH THE STATIONARY BOUNDARY DRAPED ACROSS PA COULD ALLOW FOR
BRIEF PERIODS OF MVFR CONDITIONS LATE THIS AFTERNOON...AND EARLY
EVENING.

THIS BOUNDARY IS EXPECTED TO REMAIN IN THE VICINITY OF CNTRL PA
THRU TODAY AND TONIGHT. BFD SHOULD BE ENTRENCHED IN THE LOW
STRATOCU OVERNIGHT. THE BOUNDARY WILL MAKE ITS WAY SLOWLY EASTWARD
THURSDAY INTO FRIDAY.

.OUTLOOK...

THU...EARLY AM LOW CIGS POSS NW MTNS. PM TSRA IMPACTS POSS NORTH.

FRI...RAIN/LOW CIGS POSS...ESP EARLY. SHRA POSS NW PM.

SAT-SUN...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...STEINBUGL
AVIATION...CERU
Hazardous weather outlook, Apr 10, 4:37 AM EST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
537 AM EDT WED APR 10 2013

PAZ006-011-012-037-041-042-046-110945-
POTTER-CAMERON-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN LYCOMING-
537 AM EDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOCALIZED HEAVY RAINFALL IS POSSIBLE ON FRIDAY AS A STRONG COLD
FRONT CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ017>019-024>028-033>036-045-049>053-056>059-063>066-110945-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
537 AM EDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO EARLY TONIGHT. DAMAGING WIND GUSTS AND LARGE HAIL ARE THE
PRIMARY SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOCALIZED HEAVY RAINFALL IS POSSIBLE ON FRIDAY AS A STRONG COLD
FRONT CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ004-005-010-110945-
WARREN-MCKEAN-ELK-
537 AM EDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

2 TO 3 INCHES OF RAIN IS POSSIBLE THROUGH FRIDAY WHICH COULD
RESULT IN FLOODING ALONG SOME STREAMS AND CREEKS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Buffalo radar (KBUF), 128 km away, was scanning. The volume nearest the first event began at 13:45 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Lightning, Warren

When
April 10, 8:45 AM EST
Where
Warren County, 0.52 mi SSW of Warren
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.843, -79.155

Lightning struck a county-owned building next to the Warren Hospital. Damage to the roof was limited to one small hole.

Thunderstorm Wind, Elk

When
April 10, 1:40 PM EST
Where
Elk County, 1.04 mi E of Ridgway
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.430, -78.730

Thunderstorm winds estimated near 60 mph knocked down trees in Ridgway.

Thunderstorm Wind, Elk

When
April 10, 1:45 PM EST
Where
Elk County, Kersey
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.370, -78.600

Thunderstorm winds estimated near 60 mph knocked down trees and utility wires in Fox Township southwest of St. Mary's.

Thunderstorm Wind, Elk

When
April 10, 1:50 PM EST
Where
Elk County, 0.52 mi W of Kaulmont
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.430, -78.560

Thunderstorm winds estimated near 60 mph knocked down trees in St. Mary's.

Thunderstorm Wind, Cameron

When
April 10, 2:00 PM EST
Where
Cameron County, 1.73 mi NE of Sizerville
Measured
61 kt (70 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
41.600, -78.180

Thunderstorm winds estimated around 70 mph knocked down a swath of 75-100 trees in a heavily wooded area at the Sizerville State Park. The damage straddled the Cameron/Potter county line with most of the damage in Cameron County.

Thunderstorm Wind, Clinton

When
April 10, 2:25 PM EST
Where
Clinton County, Tamarack
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.420, -77.850

Thunderstorm winds estimated near 60 mph knocked down trees in Leidy Township near Tamarack.

Thunderstorm Wind, Lycoming

When
April 10, 3:19 PM EST
Where
Lycoming County, (Ipt)williamsport Ar
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.250, -76.920

IPT ASOS measured a peak thunderstorm wind gust of 58 mph at 20:19 UTC.

Thunderstorm Wind, Lycoming

When
April 10, 3:25 PM EST
Where
Lycoming County, 1 mi N of Montoursville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.264, -76.930

Thunderstorm winds estimated near 60 mph knocked down numerous trees just north of Montoursville.

Thunderstorm Wind, Lycoming

When
April 10, 3:25 PM EST
Where
Lycoming County, 2.13 mi WNW of Halls
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.243, -76.867

Thunderstorm winds estimated near 60 mph knocked down several trees and utility wires in and around the city of Williamsport. Wind damage was reported across Piatt, Old Lycoming, Hepburn, Muncy and Wolf Townships along with Hughesville and South Williamsport Boroughs.

Hail, Mifflin

When
April 10, 4:15 PM EST
Where
Mifflin County, 0.69 mi N of Yeagertown
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.640, -77.580

Penny-size hail (0.75 inch) reported in Yeagertown.

Hail, Mifflin

When
April 10, 4:15 PM EST
Where
Mifflin County, Burnham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.630, -77.570

Quarter-size hail (1 inch) reported in Burnham.

Thunderstorm Wind, McKean

When
April 10, 5:07 PM EST
Where
McKean County, 1.03 mi N of East Smethport
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
41.815, -78.431

Thunderstorm winds estimated between 60-70 mph knocked down power poles and utility wires along SR 46 near Smethport.

Thunderstorm Wind, Clearfield

When
April 10, 6:15 PM EST
Where
Clearfield County, 0.87 mi SE of Clearfield
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
41.020, -78.440

Thunderstorm winds estimated between 60-70 mph knocked down several trees in and around Clearfield.

Thunderstorm Wind, Clearfield

When
April 10, 6:27 PM EST
Where
Clearfield County, 1.05 mi E of West Moshannon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.830, -78.350

Thunderstorm winds estimated between 60-70 mph knocked down numerous trees in Houtzdale.

Thunderstorm Wind, Centre

When
April 10, 6:50 PM EST
Where
Centre County, 1.43 mi S of (Unv)univ Park State
Measured
56 kt (64 mph) measured gust
Reported by
Official NWS Observations
Coordinates
40.829, -77.848

Thunderstorm winds gusted over 60 mph for several minutes at the NWS office. The peak gust was measured at 64 mph.

Thunderstorm Wind, Centre

When
April 10, 6:53 PM EST
Where
Centre County, 0.61 mi ENE of (Unv)univ Park State
Measured
58 kt (67 mph) measured gust
Reported by
AWOS
Coordinates
40.854, -77.840

UNV AWOS measured a peak thunderstorm wind gust of 67 mph at 23:53 UTC.

Thunderstorm Wind, Mifflin

When
April 10, 7:15 PM EST
Where
Mifflin County, 1.57 mi E of Siglerville
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.730, -77.500

Thunderstorm winds estimated between 60-70 mph knocked down trees in Armagh Township.

Thunderstorm Wind, Lebanon

When
April 10, 8:07 PM EST
Where
Lebanon County, 2.27 mi WSW of Bordnersville
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.435, -76.569

KMUI ASOS measured a peak thunderstorm wind gust of 59 mph at 2107 EDT.

Thunderstorm Wind, Somerset

When
April 10, 9:25 PM EST
Where
Somerset County, 0.87 mi SW of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.740, -79.340

Thunderstorm winds estimated near 60 mph knocked down trees in Addison.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433912, 433895, 433896, 433897, 435482, 433898, 433900, 433899, 433901, 433902, 433903, 433904, 433905, 433906, 433909, 433910, 433907, 433911, 433908.